Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 122, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 7:31 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 7:31 PM CDT (00:31 UTC)
- Expired
- May 12, 2022, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:33 PM CDT | TORNADO | 2 Ssw Clarissa, MN | CORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 2 SSW CLARISSA. HUNDREDS OF TREES WERE UPROOTED OR BROKEN. SEVERAL OUTBUILDINGS LOST ROOFS. THE DAMAGE PATTERN IN THIS PART OF TODD COUNTY WAS VERY COMPLICATED, BUT GROUND AND AERIAL SURVEYS REVEALED A TORNADO MOVE |
| May 12, 7:46 PM CDT | TORNADO | 6 Wnw Randall, MN | CORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 6 WNW RANDALL. THIS TORNADO BROKE OR UPROOTED HUNDREDS OF TREES AND PARTIALLY TOOK THE ROOF OFF TWO BUILDINGS IN CUSHING. IT DISSIPATED JUST NORTHEAST OF CUSHING AFTER BEING ON THE GROUND FOR 2.9 MILES. THE TORNADO |
| May 12, 7:51 PM CDT | TORNADO | 6 N Randall, MN | CORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 6 N RANDALL. HUNDREDS OF TREES WERE UPROOTED OR SNAPPED AS IT MOVED ALONG THE EAST SIDE OF LAKE ALEXANDER. MANY TREES CAME DOWN ON VEHICLES, SHEDS AND CABINS. ITS PATH LENGTH WAS 3.6 MILES. THE TORNADO WAS RATED EF |
| May 12, 7:57 PM CDT | TSTM WND DMG | 8 N Randall, MN | A QUARTER TO A HALF MILE OF TREES BLOWN DOWN ON THE EAST SIDE OF LAKE ALEXANDER. WIDTH OF THE BLOWDOWN WAS ABOUT 200 YARDS AND ALL OF THE TREES WERE FACING NORTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
460
WUUS53 KMPX 130031
SVRMPX
MNC097-153-130115-
/O.NEW.KMPX.SV.W.0122.220513T0031Z-220513T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Thu May 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Todd County in central Minnesota...
Morrison County in central Minnesota...
* Until 815 PM CDT.
* At 731 PM CDT, severe thunderstorms were located along a line
extending from near Bertha to 5 miles east of Long Prairie to near
Avon, moving northeast at 75 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Bertha and Hewitt around 735 PM CDT.
Royalton around 740 PM CDT.
Staples Airport around 745 PM CDT.
Motley around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
A Tornado Watch remains in effect until midnight CDT for central and
east central Minnesota.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4627 9434 4623 9440 4616 9437
4616 9381 4582 9377 4583 9428 4599 9442
4615 9515 4637 9516
TIME...MOT...LOC 0031Z 207DEG 64KT 4622 9506 4597 9475 4565 9440
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday night) Issued at 329 PM CDT Thu May 12 2022 Key Messages: - Another round of potentially severe storms expected this evening/tonight, although they will be weakening as they head east. Storms have been ongoing all day in central Minnesota but are exiting our CWA currently. A few cells have also gone up in northern west-central Wisconsin as well which will move northeast out of the area. A noticeable warm front is moving north through southern Minnesota with 70s ahead of the front and some lower 90s behind it. As a strong trough pushes north through the Dakotas, thunderstorms are expected to break out late this afternoon in eastern South Dakota and quickly merge into a line that will rapidly move across the forecast area through midnight or so. With these initial storms in a very unstable airmass and steep mid-level lapse rates, large hail is possible but shear is not great and as the storms move east it looks like an outflow boundary will move out ahead of the storms as they move into central and eastern Minnesota and the storms should weaken. The largest threat with these storms will be damaging winds as they move east, with the biggest threat in western Minnesota with the threat lessening to the east as the outflow boundary outruns the storms. Wind Gusts will have the potential to reach 70 MPH or more in western Minnesota. The outflow boundary and weakening thunderstorms should reach the west Twin Cities metro around 9 or 10 pm, and by that point wind gusts may only be in the 40-50 MPH range. There is still a good bit of uncertainty as to how strong the storms will be as CAMs have been fairly consistent in rapidly weakening the line of storms just as they reach the vicinity of the metro. .LONG TERM...(Saturday through Thursday) Issued at 329 PM CDT Thu May 12 2022 Saturday through Wednesday - The extended will be fairly quiet with a quasi-zonal upper level flow setting up over the weekend. Temperatures will trend cooler over the weekend but remain several degrees above normal before turning closer to average next week. The most significant change will be the drier air that settles in across the region. Model guidance has dew points in the 40s and 50s, a far cry from the current Summer-like values. The EPS and GEFS bring a surge of moisture towards the end of the forecast period. This will bring our next meaningful chance for precip on Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu May 12 2022 Thunderstorms in central Minnesota will continue moving off to the northeast leaving terminals dry through the afternoon and early evening. Another strong line of thunderstorms will move into western Minnesota around 8 PM and head eastward, but as it does it will be weakening. It looks like a gust front will form and race ahead of the showers, and we will watch for this development which could bring stronger winds across the area. After the initial stronger storms pass there may be a few hours of -SHRA/-TSRA before we begin to clear out. Winds will be mainly from the east ahead of a warm front moving northward through the region, then become SE behind the front with gusts into the 20s. KMSP...Currently looks like the best chance for thunderstorms at the terminal comes around 10 pm as a weakening line of storms moves across. It is questionable how strong the storms will be at that time, but it looks like a gust front will move out ahead of the storms and may bring some gusty winds to around 40 MPH, but confidence is not great. There could be a brief break in activity after the initial storms, but then it looks like a few hours of -shra/-tsra coming in behind. /OUTLOOK FOR KMSP/ SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. MON...VFR. Wind NW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH SHORT TERM...CEO LONG TERM...BPH AVIATION...CEO
Hazardous weather outlook, May 12, 4:25 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 425 PM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 425 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are likely late this afternoon through this evening, starting in southwestern Minnesota then spreading northeast across much of central and eastern Minnesota into western Wisconsin. Damaging wind gusts and large hail will be the primary threats, though a few tornadoes cannot be ruled out. Severe weather potential is highest in western and central Minnesota then diminishing going eastward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, May 12, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 WSW PAYNESVILLE 45.37N 94.74W
05/12/2022 M67 MPH STEARNS MN AWOS
MEASURED AT PAYNESVILLE AIRPORT.
&&
MKMLocal storm report, May 12, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 W NEW ULM 44.32N 94.50W
05/12/2022 M58 MPH BROWN MN AWOS
MEASURED AT NEW ULM AIRPORT.
&&
MKMLocal storm report, May 12, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 E GLENWOOD 45.65N 95.32W
05/12/2022 M59 MPH POPE MN AWOS
MEASURED AT GLENWOOD AIRPORT.
&&
MKMLocal storm report, May 12, 7:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG GARFIELD 45.94N 95.49W
05/12/2022 DOUGLAS MN TRAINED SPOTTER
POWER LINES DOWN, SEMI TIPPED OVER.
&&
PEMLocal storm report, May 12, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST RICHMOND 45.45N 94.52W
05/12/2022 M70 MPH STEARNS MN PUBLIC
REPORTED FROM STEARNS COUNTY EM.
&&
PEMLocal storm report, May 12, 7:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 4 ESE BELGRADE 45.43N 94.93W
05/12/2022 M63 MPH STEARNS MN MESONET
MESONET STATION MN043 BELGRADE 3ESE.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Douglas, Kandiyohi, Pope, Stevens, Swift | 45 min |
| May 12, 7:02 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 58 min |
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more | 67 min |
| May 12, 7:09 PM CDT | Tornado Warning | MPX | Douglas | 21 min |
| May 12, 7:14 PM CDT | Tornado Warning | MPX | Kandiyohi, Stearns | 16 min |
| May 12, 7:32 PM CDT | Tornado Warning | MPX | Todd | 13 min |
| May 12, 7:36 PM CDT | Tornado Warning | MPX | Morrison, Stearns | 9 min |
| May 12, 7:44 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 16 min |
| May 12, 7:45 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more | 60 min |
| May 12, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 57 min |
| May 12, 7:55 PM CDT | Tornado Warning | MPX | Benton, Morrison | 20 min |
| May 12, 7:56 PM CDT | Tornado Warning | MPX | Morrison | 19 min |
| May 12, 8:03 PM CDT | Tornado Warning | MPX | Morrison | 12 min |
| May 12, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 54 min |
| May 12, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Ramsey, Washington | 39 min |
| May 12, 8:35 PM CDT | Special Weather Statement | MPX | Morrison | 85 min |
| May 12, 8:54 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 36 min |
| May 12, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 27 min |
| May 12, 9:17 PM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| May 12, 10:17 PM CDT | Special Weather Statement | MPX | Benton | 28 min |
| May 13, 3:07 AM CDT | River Flood Warning | MPX | Mille Lacs | 11 hr |
| May 13, 9:11 AM CDT | River Flood Warning | MPX | Sherburne, Stearns, Wright | 21 days |
| May 13, 9:13 AM CDT | River Flood Warning | MPX | Stearns | 21 days |
| May 13, 9:18 AM CDT | River Flood Warning | MPX | Todd | 67 hr |
| May 13, 1:53 PM CDT | River Flood Warning | MPX | Kanabec | 58 hr |
| May 13, 2:50 PM CDT | River Flood Warning | MPX | Anoka, Hennepin | 21 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.